Advertisement

Reactions Weekly

, Volume 1756, Issue 1, pp 303–303 | Cite as

Rivaroxaban

Peri-nephric haematoma: case report
Case report
  • 18 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 78-year-old man developed peri-nephric haematoma during anticoagulant therapy with rivaroxaban.

The man presented with an infected obstructed left kidney associated with muscle-invasive bladder cancer, and had undergone nephrostomy insertion. He received anticoagulant therapy with rivaroxaban [dosage and route not stated]. After six days of nephrostomy insertion, he underwent transurethral resection of a bladder tumour (TURBT), and prior to TURBT, his treatment with rivaroxaban was stopped. Subsequently, he developed a peri-nephric haematoma of sized 14.7 x 12.4 x 6.6cm with an estimated volume of 600mL.

The man received treatment with blood transfusion and ICU support was required. Later, he was discharged seven days after the bleeding. A plan to withhold anti-coagulation for another seven days was made. Ten days after discharge, he represented due to haemodynamically unstable. His haemoglobin was 57 and FAST scan was positive for free intraperitoneal fluid. He had re-initiated rivaroxaban three days prior to the presentation. However, a CT scan demonstrated a stable peri-nephric haematoma, but a new per-splenic haematoma with a volume of 1200mL associated with to re-initiation of rivaroxaban. Therefore, splenectomy was carried out. A laparotomy showed a spleen denuded of its capsule with 2.6L of free intra-peritoneal blood [time to reaction onset and outcome not stated].

Author comment: "Here we present a case of substantial peri-nephric haematoma resulting in a splenic capsular tear requiring splenectomy." "The recommencement of rivaroxaban. . .was also deemed to have a critical role in the severity and timing of subsequent haemorrhage." "And that greater caution perhaps should be applied to patients with perinephric haematoma on therapeutic anti-coagulation."

Reference

  1. Wood D, et al. Splenic capsular rupture secondary to large perinephric haematoma. BJU International 123 (Suppl. 4): 20-21, Apr 2019 [abstract] - AustraliaGoogle Scholar

Copyright information

© Springer International Publishing AG 2019

Personalised recommendations